Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 343, NWS Birmingham, AL

June 26, 2011Lee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 26, 2011, 6:18 PM CDT for Lee County, Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2011, 6:18 PM CDT (23:18 UTC)
Expired
Jun 26, 2011, 7:00 PM CDT
In force
42 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Lee County, AL

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:34 PM CDTTSTM WND DMGOpelika, ALTREES DOWN ACROSS THE CITY OF OPELIKA...NUMEROUS LOCATIONS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 12:05 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1451 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

571 
WUUS54 KBMX 262318
SVRBMX
ALC081-270000-
/O.NEW.KBMX.SV.W.0343.110626T2318Z-110627T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CDT SUN JUN 26 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEE COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 700 PM CDT

* AT 615 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR OPELIKA. 
  THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  OPELIKA...AUBURN...BEAUREGARD AND ROBERT G. PITTS AIRPORT.

THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 57 THROUGH 66...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3249 8522 3244 8543 3249 8544 3250 8546
      3273 8552 3274 8518
TIME...MOT...LOC 2318Z 060DEG 2KT 3263 8535

$$

17/KLAWS
1 follow-up statement
721 
WWUS54 KBMX 262332
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 PM CDT SUN JUN 26 2011

ALC081-270000-
/O.CON.KBMX.SV.W.0343.000000T0000Z-110627T0000Z/
LEE AL-
632 PM CDT SUN JUN 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LEE
COUNTY UNTIL 700 PM CDT...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
OPELIKA. MOVEMENT WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
  OPELIKA...AUBURN...ROBERT G. PITTS AIRPORT AND MOUNT JEFFERSON.

THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 57 THROUGH 66...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3249 8522 3244 8543 3249 8544 3250 8546
      3273 8552 3274 8518
TIME...MOT...LOC 2332Z 117DEG 1KT 3264 8535

$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:32 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 26, 3:32 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT SUN JUN 26 2011

.DISCUSSION...

UNLIKE YESTERDAY...MESOSCALE CONVECTIVE COMPLEX FEATURE (MCS) NOT
HAVING TROUBLE TRAVERSING SOUTHWARD INTO ALABAMA. DIFFERENCE IN
TODAY AND YESTERDAY IS PARTIALLY DO TO A BOUNDARY FROM AN EARLIER
MCS FEATURE WHICH HAS HELPED TO ENHANCE THIS APPROACHING FEATURE
AS THE 2ND ONE MOVES SOUTHWARD INTO OUR AREA. ACROSS CENTRAL
ALABAMA...WE HAD LITTLE CLOUD COVER FOR THE FIRST PART OF THE
MORNING WITH HEALTHY CUMULUS FIELDS DEVELOPING AS WE HEATED UP IN
THE LATE MORNING TOWARD MIDDAY. THIS WAS NOT A GOOD THING. IT HAS
ONLY HELPED TO DESTABILIZE US AND FUEL THE APPROACHING LINE.
THUS...THE CURRENT SEVERE WATCH...AND WARNINGS WITH THE
APPROACHING LINE. THIS IS NOT TO MENTION WITH SCATTERED CONVECTION
POPPING UP ACROSS THE REST OF THE AREA AHEAD OF IT WITH HEATING.

UPPER SHORTWAVE FEATURE SHOULD MAKE ITS WAY ACROSS THE AREA
THROUGH THE EVENING AROUND THE EAST/NORTHEAST SIDE OF THE
ELONGATED FLAT UPPER RIDGE STRETCHING ACROSS THE SOUTHERN HALF OF
THE U.S. WILL STILL HAVE A CHANCE MONDAY FOR MCS ACTIVITY BUT FLOW
LOOKS A TAD DIFFERENT WHERE MAIN FEATURE MAY MISS US TO THE NORTH
AND EAST. HOWEVER...ISOLATED HEAT INDUCED ACTIVITY ALONG THE EAST
PART OF THE AREA AROUND THE RIDGE STILL VERY MUCH A POSSIBILITY.

FOR TUESDAY...MODELS SHOWING SOME CONSISTENCY FROM EARLIER
INDICATING A SURFACE LOW PRESSURE SYSTEM MOVING ACROSS THE GREAT
LAKES REGION INTO NEW ENGLAND...ATTEMPTING TO TAKE A SURFACE WEAK
FRONT INTO CENTRAL ALABAMA. NOT ANTICIPATING A BIG COOL DOWN BY
ANY MEANS...BUT WILL GIVE MORE OF A SYNOPTIC FOCUS FOR
THUNDERSTORM ACTIVITY FOR TUESDAY. GFS STILL A TAD MORE AGGRESSIVE
TAKING THE FRONT A LITTLE FURTHER SOUTHEAST BEFORE STALLING WHILE
EURO MEANDERS IT INTO THE NORTHERN/CENTRAL PART OF THE STATE. BOTH
INDICATE THE POSSIBILITY OF INCREASED POPS...SOME DRIER AIR
FILTERING IN FOR WEDNESDAY AND THURSDAY ACROSS THE NORTH
ESPECIALLY...AND MAYBE SOME NOT AS HOT AND NOT AS HUMID TEMPERATURES
FOR WEDNESDAY AND SLIGHTLY COOLER OVERNIGHT WED/THU. THIS WOULD
HELP HEAT INDICES FOR MID WEEK WHICH HAVE BEEN INCHING UP.

BY THE LATTER PART OF THE WEEK INTO NEXT WEEKEND THE UPPER RIDGE
AMPLIFIES GREATLY AS THE UPPER LOW MOVES INTO NEW ENGLAND/NOVA
SCOTIA. IN ADDITION...THE SURFACE RIDGE WEAKENS ALLOWING FOR WEAK
EASTERLY AND ONSHORE FLOW TO ENTER BACK. THIS WILL ALLOW FOR
ISOLATED HEAT INDUCED ACTIVITY AND INCREASING HUMIDITIES...A
RETURN TO TYPICAL SUMMER.

08/MNK

&&

.AVIATION...18Z TAF DISCUSSION.

OUTFLOW BOUNDARY FROM EARLIER STORMS IN TENNESSEE HAS PUSHED INTO
NORTHERN ALABAMA...AND ANOTHER BATCH OF STORMS HAS DEVELOPED IN THE
WESTERN HALF OF TENNESSEE. CONDITIONS IN CENTRAL ALABAMA ARE QUITE
UNSTABLE...AND THERE IS GROWING CONFIDENCE THAT THE CURRENT AREA OF
STORMS WILL RIDE ALONG THE PREVIOUS OUTFLOW BOUNDARY AND EXPAND IN
COVERAGE THROUGH THE AFTERNOON AS IT PUSHES SOUTH. THUS...I HAVE
ENOUGH CONFIDENCE TO TRY TO TIME THE STORMS' ARRIVAL INTO BHM...
TCL...EET...AND ANB...AS INDICATED BY THE VCTS IN THE FORECAST. IF
THE STORMS DO CONTINUE TO MOVE AND DEVELOP SOUTHWARD...AND
CONFIDENCE GROWS EVEN MORE...THEN WE WILL UPDATE THE RESPECTIVE TAFS
TO GET EVEN MORE SPECIFIC ON AFFECTS AND TIMING.

OUTSIDE OF THUNDERSTORM AREAS CONDITIONS WILL BE PREDOMINANTLY
VFR...WITH CUMULUS LEVEL CLOUDS DISSIPATING AFTER DARK AND REFORMING
AFTER SUNRISE MONDAY. ANY LOCATIONS THAT GET SUBSTANTIAL RAIN THIS
AFTERNOON OR EVENING WILL HAVE AN INCREASED CHANCE OF FOG FORMATION
EARLY MONDAY MORNING.

/61/

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  93  72  93  69 /  70  30  20  50  30
ANNISTON    70  94  71  94  70 /  60  30  20  50  50
BIRMINGHAM  71  94  73  94  70 /  60  20  20  50  50
TUSCALOOSA  72  96  73  96  71 /  30  20  10  40  50
CALERA      71  94  72  94  71 /  40  20  20  50  50
AUBURN      70  95  71  95  71 /  40  30  20  40  50
MONTGOMERY  72  96  73  96  73 /  30  30  20  20  40
TROY        69  96  71  96  71 /  30  30  20  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/61
Hazardous weather outlook, Jun 26, 1:08 PM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT SUN JUN 26 2011

ALZ011>015-017>050-271800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
108 PM CDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF THUNDERSTORMS WILL LIKELY MOVE ACROSS PORTIONS OF CENTRAL
ALABAMA...BETWEEN 3 PM THIS AFTERNOON AND 8 PM THIS EVENING.  A FEW
OF THESE STORMS WILL BE STRONG TO SEVERE...POTENTIALLY PRODUCING
DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL. THE STORMS WILL ALSO
PRODUCE LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING STRIKES. THE AREA
MOST LIKELY TO EXPERIENCE SEVERE STORMS IS FROM THE CITIES OF
VERNON...FAYETTE...BIRMINGHAM...AND ANNISTON...NORTHWARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG TO SEVERE STORMS ARE POSSIBLE AREAWIDE ON TUESDAY INTO
TUESDAY NIGHT...AS A FRONTAL BOUNDARY WILL TRY TO WORK INTO THE
AREA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING STRAIGHT-
LINE WINDS...AND HEAVY DOWNPOURS. THERE ARE STILL SOME TIMING
DIFFERENCES THAT WILL NEED TO BE MONITORED OVER THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON AS WELL AS TUESDAY.

61

In the hours before

Local storm report, Jun 26, 5:14 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     5 S BIRMINGHAM          33.45N 86.82W
06/26/2011                   JEFFERSON          AL   PUBLIC

            POWERLINES DOWN ON LAKESHORE JUST WEST OF GREEN SPRINGS
            HIGHWAY.

&&

ARM
Local storm report, Jun 26, 5:23 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             CHELSEA                 33.33N 86.64W
06/26/2011  E1.00 INCH       SHELBY             AL   PUBLIC

            QUARTER SIZE HAIL IN THE CITY OF CHELSEA.

&&

ARM
Local storm report, Jun 26, 5:32 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     TALLADEGA               33.43N 86.10W
06/26/2011                   TALLADEGA          AL   911 CALL CENTER

            POWER LINES DOWN IN THE CITY OF TALLADEGA.

&&

ARM
Local storm report, Jun 26, 6:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
604 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     VALLEY                  32.82N 85.18W
06/26/2011                   CHAMBERS           AL   911 CALL CENTER

            TREES DOWN IN SEVERAL LOCATIONS IN THE CITY OF VALLEY

&&

KLAWS
Local storm report, Jun 26, 6:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     DEATSVILLE              32.61N 86.40W
06/26/2011                   ELMORE             AL   EMERGENCY MNGR

            TREES DOWN AROUND TOWN.

&&

SUNGER
Special weather statement, Jun 26, 6:13 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CDT SUN JUN 26 2011

ALZ037-040>048-270000-
AUTAUGA AL-BULLOCK AL-DALLAS AL-ELMORE AL-LEE AL-LOWNDES AL-MACON
AL-MONTGOMERY AL-RUSSELL AL-TALLAPOOSA AL-
613 PM CDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN AUTAUGA...SOUTHERN
TALLAPOOSA...RUSSELL...MONTGOMERY...MACON...LOWNDES...LEE...SOUTHERN
ELMORE...EXTREME EASTERN DALLAS AND NORTHERN BULLOCK COUNTIES UNTIL
700 PM CDT...

AT 612 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BEANS MILL TO BENTON...AND
MOVING SOUTH AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MILSTEAD...
  MONTGOMERY...
  SMITHS...
  TUSKEGEE...
  MOSSES...

&&

LAT...LON 3221 8494 3215 8527 3215 8541 3212 8543
      3203 8590 3206 8596 3205 8600 3201 8600
      3196 8629 3205 8631 3205 8639 3197 8640
      3196 8644 3196 8686 3242 8688 3274 8517
TIME...MOT...LOC 2314Z 359DEG 28KT 3263 8527 3234 8677

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:40 PM CDTSpecial Weather StatementBMXRussell50 min
Jun 26, 2:23 PM CDTSpecial Weather StatementBMXBlount37 min
Jun 26, 2:35 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston40 min
Jun 26, 2:45 PM CDTSpecial Weather StatementBMXBarbour30 min
Jun 26, 2:53 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah52 min
Jun 26, 3:16 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Walker59 min
Jun 26, 3:21 PM CDTSevere Thunderstorm WarningBMXBlount24 min
Jun 26, 3:30 PM CDTSpecial Weather StatementBMXDeKalb30 min
Jun 26, 3:45 PM CDTSevere Thunderstorm WarningBMXBlount, Cherokee, Etowah, St. Clair45 min
Jun 26, 3:52 PM CDTSpecial Weather StatementBMXPike23 min
Jun 26, 4:03 PM CDTSpecial Weather StatementBMXBullock27 min
Jun 26, 4:03 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah, Jefferson, St. Clair and 2 more42 min
Jun 26, 4:10 PM CDTSpecial Weather StatementBMXFayette, Lamar, Pickens, Tuscaloosa50 min
Jun 26, 4:11 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike24 min
Jun 26, 4:14 PM CDTSpecial Weather StatementBMXLee46 min
Jun 26, 4:41 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Clay, Cleburne, Coosa, Randolph and 3 more49 min
Jun 26, 4:55 PM CDTSpecial Weather StatementBMXLee50 min
Jun 26, 4:59 PM CDTSevere Thunderstorm WarningBMXChambers, Lee31 min
Jun 26, 5:04 PM CDTSpecial Weather StatementBMXRussell41 min
Jun 26, 5:28 PM CDTSevere Thunderstorm WarningBMXAutauga, Chambers, Chilton, Clay, Coosa, Elmore and 2 more47 min
Jun 26, 6:13 PM CDTSpecial Weather StatementBMXBullock, Lee, Lowndes, Macon, Montgomery, Russell47 min
Jun 26, 6:28 PM CDTFlash Flood WarningBMXLee3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.